Nebraska, 2018

Hail in Nebraska, June 28 to 30, 2018

June 28 to 30, 2018 · NWS LBF · 3 events in 2 counties and zones

Thunderstorms developed along an approaching cold front during the evening hours of June 29th. This activity produced Nickle sized hail in Sheridan County mid evening on June 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along an approaching cold front during the evening hours of June 29th. This activity produced Nickle sized hail in Sheridan County mid evening on June 29th. This activity drifted across north central Nebraska overnight where it intensified over Holt county producing golf ball sized hail during the early morning hours of June 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 28, 12:28 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 28, 12:28 PM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
228 PM CDT Thu Jun 28 2018

.SYNOPSIS...
Issued at 226 PM CDT Thu Jun 28 2018

Large heat ridge over the central CONUS with a trough over the
east and west coast. Northern Plains in southwest flow.

&&

.SHORT TERM...(This evening through Friday)
Issued at 226 PM CDT Thu Jun 28 2018

Large sb cape this morning with elevated instability was able to
sustain some severe convection above the boundary layer. Cap will be
strong this evening but an isolated thunderstorm is possible over
southwest Nebraska late this afternoon early evening as weak upper
wave moves across northwest Kansas southwest Nebraska. Would
dissipate quickly with setting sun. Lows tonight slightly cooler
than todays, with lows in the 70s east of a line from Imperial to
Valentine. A cool front moving across the area late afternoon will
hold temperatures back with the mid 80s northwest and mid 90s south
and east. Some isolated storms along the front late afternoon and
evening from southwest Nebraska into south central. Thunderstorms
developing behind the front over northwest Nebraska through the
evening and over night as Upper trough pushes east onto the northern
plains.

.LONG TERM...(Friday night through Thursday)
Issued at 226 PM CDT Thu Jun 28 2018

Some storms will contain locally heavy rainfall as they move east
across the Nebraska Sandhills late Friday night into the day on
Saturday and Saturday night ending Sunday morning. Coolest day on
Saturday with highs generally in the 70s. Temperatures will rise
into the 80s on Sunday. Temperatures rise into the 90s ahead of next
Pacific Northwest system. Through mid week expect afternoon and
early evening thunderstorms with no large triggers as ridge builds
back into the Missouri Valley.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1219 PM CDT Thu Jun 28 2018

A few remaining low level cumulus or stratus clouds (about 3kft
cigs) over the Sandhills will dissipate by mid afternoon, leaving
only a band of high cirrus. VFR conditions will continue through
Friday morning, but southerly surface winds will be gusty this
afternoon and again overnight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
NEZ005>010-022-025>029-035>038-056>059-069>071.

&&

SYNOPSIS...Power
SHORT TERM...Power
LONG TERM...Power
AVIATION...Snively
Hazardous weather outlook, Jun 28, 1:35 PM MST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
335 PM CDT Thu Jun 28 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-292045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
335 PM CDT Thu Jun 28 2018 /235 PM MDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Heat index readings near 100 will continue to create dangerous
conditions through mid evening. A Heat Advisory is in effect for
most of southwest and north central Nebraska.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Thunderstorm chances return Friday evening and continue through
early Sunday. Some storms may be capable of producing large hail
and damaging winds Friday night, primarily across northwest
Nebraska. In addition, very heavy rain will accompany any
thunderstorm and may lead to localized flooding. The threat of
severe weather is lower for Saturday.

Another round of thunderstorms may affect the region Monday
evening and night. Severe weather potential is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS

In the hours before

Special weather statement, Jun 28, 3:19 PM MST, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
419 PM MDT THU JUN 28 2018

NEZ004-282245-
Sheridan-
419 PM MDT THU JUN 28 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SHERIDAN COUNTY...

At 418 PM MDT, a strong thunderstorm was located 14 miles south of
Hay Springs, moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hay Springs, Intersection of Highway 87 and Antelope Road and Walgren
Lake State Recreation Area.

This includes Highway 20 between mile markers 78 and 86.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4267 10277 4275 10257 4244 10247 4238 10275
      4244 10275 4244 10277
TIME...MOT...LOC 2218Z 246DEG 12KT 4248 10277

ET

The radar

The Rapid City radar (KUDX), 181 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sheridan

When
June 28, 3:45 PM MST
Where
Sheridan County, 12.6 mi S of Hay Spgs
Measured
1 in hail
Reported by
Public
Coordinates
42.500, -102.720

Hail, Sheridan

When
June 29, 7:05 PM MST
Where
Sheridan County, 12.69 mi SSW of Hay Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.500, -102.730

Hail, Holt

When
June 30, 1:10 AM CST
Where
Holt County, 0.86 mi SE of Ewing
Measured
1.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.260, -98.340

Hail damaged siding on a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759178, 759159, 759160.